Correspondence  |   March 2007
Lipid Rescue from Bupivacaine Cardiac Arrest: A Result of Failure to Ventilate and Maintain Cardiac Perfusion?
Author Notes
  • Virginia Mason Medical Center, Seattle, Washington.
Article Information
Correspondence   |   March 2007
Lipid Rescue from Bupivacaine Cardiac Arrest: A Result of Failure to Ventilate and Maintain Cardiac Perfusion?
Anesthesiology 3 2007, Vol.106, 636-637. doi:
Anesthesiology 3 2007, Vol.106, 636-637. doi:
To the Editor:—
Weinberg1 is correct: “… lipid infusion should be used, as in this case report,2 only after standard resuscitative measures have proven ineffective.” In that case, effective ventilation with 100% oxygen and maintenance of cardiac perfusion did not occur for at least 4½ min, i.e.  , “90s” from first seizure to second seizure, and a conservative estimate of 3 min from it to the establishment of ventilation via  intubation of the trachea.1“Oxygen … delivered by a facemask attached to a self-inflating resuscitation bag ”2 will not reverse the severe respiratory acidosis, which occurs within 30 s after tonic–clonic seizures.3,4 
Almost a half century ago (1960),5 we reported 112 “Severe Systemic Reactions (Respiratory Arrest, Convulsions, Cardiovascular Collapse)” in 36,113 patients from local anesthetics (amino-esters and -amides) without mortality or morbidity. From the study, we postulated2that (1) with the onset of tonic–clonic seizures, severe respiratory acidosis occurred simultaneously, i.e.  , within seconds; and (2) effective oxygen therapy and maintenance of cardiac perfusion was the “antidote” to avoid severe, permanent complications from local anesthetics. This “antidote,”5 when effectively executed, has avoided the “antidote” stated by Weinberg.1 
In 1978,6 the administration of bupivacaine in 11,080 patients from its first phase III (clinical) study for the US Food and Drug Administration7 was reported. Twelve of the patients had tonic–clonic seizures. Using the previously postulated treatment, none resulted in morbidity or mortality.
In 1980 and 1982, we clinically verified the postulate.3,4 And, in 1983, it reversed two cardiac arrests (one in a parturient in labor) from bupivacaine without complications.8 
To conclude, paraphrasing Weinberg1 : Lamentably, it is clear from 91 responding academic anesthesiology departments that there is little uniformity in planning for this potentially catastrophic complication. Perhaps the protocol when administering a regional block that follows and has avoided morbidity and mortality from seizures might help to solve this problem.3–8 
First, before executing a regional block, monitoring is the same as if intravenous or inhalation anesthesia is being administered.
Second, drugs for resuscitation are in syringes. And, they and equipment (anesthesia machine, endotracheal tubes, etc.  ) are immediately available (within arm's reach), not in drawers, on shelves, or down the hall.
Third, immediately when seizures are imminent (patient become incoherent, loses consciousness) or start, ventilation with 100% oxygen is begun. When they start, whether intubation should occur is debatable. If ventilation via  an oral airway is unobstructed, attempting to do so could interrupt ventilation for a significant period of time and precipitate cardiac arrest.
Fourth, when the heart rate decreases to 30 beats/min in the nonathlete, 1:1,000 epinephrine in 0.3- to 0.5-ml increments is administered to increase heart rate to 60 or more beats/min. When the rate does not respond or decreases to 25 or fewer beats/min, cardiac compression is started.
Last, when cardiac arrest occurs, Advanced Cardiac Life Support as noted by Rosenblatt et al.  2 is performed. And, henceforth because of their reported case, “… lipid rescue should be considered before ceasing resuscitative efforts even if its use is contemplated after a significant delay in the setting of prolonged cardiac arrest.”1 
Virginia Mason Medical Center, Seattle, Washington.
Weinberg G: Lipid infusion resuscitation for local anesthetic toxicity: Proof of clinical efficacy. Anesthesiology 2006; 105:7–8Weinberg, G
Rosenblatt MA, Abel M, Fischer GW, Itzkovich CJ, Eisenkraft JB: Successful use of a 20% lipid emulsion to resuscitate a patient after a presumed bupivacaine-related cardiac arrest. Anesthesiology 2006; 105:217–8Rosenblatt, MA Abel, M Fischer, GW Itzkovich, CJ Eisenkraft, JB
Moore DC, Crawford RD, Scurlock JE: Severe hypoxia and acidosis following local anesthetic–induced convulsions. Anesthesiology 1980; 53:259–60Moore, DC Crawford, RD Scurlock, JE
Moore DC, Thompson GE, Crawford RD: Long-acting local anesthetic drugs and convulsions with hypoxia and acidosis. Anesthesiology 1982; 56:70–2Moore, DC Thompson, GE Crawford, RD
Moore DC, Bridenbaugh LD: Oxygen: The antidote for systemic toxic reactions from local anesthetic drugs. JAMA 1960; 174:842–7Moore, DC Bridenbaugh, LD
Moore DC, Bridenbaugh LD, Thompson GE, Balfour RI, Horton WG: Bupivacaine: A review of 11,080 cases. Anesth Analg 1978; 57:42–53Moore, DC Bridenbaugh, LD Thompson, GE Balfour, RI Horton, WG
Moore DC, Bridenbaugh DL, Bridenbaugh PO, Tucker GT: Bupivacaine hydrochloride: Laboratory and clinical studies. Anesthesiology 1970; 32:78–83Moore, DC Bridenbaugh, DL Bridenbaugh, PO Tucker, GT
Moore DC, Scurlock JE: Possible role of epinephrine in prevention or correction of myocardial depression associated with bupivacaine. Anesth Analg 1983; 62:450–3Moore, DC Scurlock, JE